A Padé approximation method for square roots of symmetric positive definite matrices

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

25 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)833-845
Journal / PublicationSIAM Journal on Matrix Analysis and Applications
Issue number3
Publication statusPublished - Jul 1998


A numerical method for computing the square root of a symmetric positive definite matrix is developed in this paper. It is based on the Padé approximation of √1 + x in the prime fraction form. A precise analysis allows us to determine the minimum number of terms required in the Padé approximation for a given error tolerance. Theoretical studies and numerical experiments indicate that the method is more efficient than the standard method based on the spectral decomposition, unless the condition number is very large.

Research Area(s)

  • Matrix square root, Padé approximation, Prime fraction form